Document Detail


Spontaneous posterior fossa hemorrhage associated with low-molecular weight heparin in an adolescent recently diagnosed with posterior reversible encephalopathy syndrome: case report and review of the literature.
MedLine Citation:
PMID:  16960734     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Posterior reversible encephalopathy syndrome (PRES) constitutes a well-described clinical entity, classically entailing characteristic edematous lesions on imaging studies in a patient with altered mental status, visual disturbances, headache, and seizures. PRES is reversible in the vast majority of cases, although progression to ischemia and hemorrhage has been documented. METHODS: We report a case of a 16-year-old male with chronic renal failure who developed PRES during a hypertensive crisis. The hypertension was successfully managed and PRES-associated symptomatology showed complete regression. However, approximately 2 months later, the patient returned with a spontaneous posterior fossa hemorrhage. Two weeks before this second admission, treatment with low-molecular weight heparin had been initiated. The patient finally succumbed, despite surgical evacuation. The pertinent literature is reviewed. CONCLUSION: We suggest that the administration of low-molecular weight heparin in the setting of recent PRES might increase the risk for the development of intracranial hemorrhage.
Authors:
Theofilos G Machinis; Kostas N Fountas; Vassilios G Dimopoulos; E Christopher Troup
Related Documents :
21150184 - Immunotherapy for patients with follicular lymphoma: the contribution of systematic rev...
18627714 - The post-thrombotic syndrome - a condition to prevent.
3044264 - Common variable immunodeficiency--a case report and review.
18334804 - Hypophosphatasia associated with pseudotumor cerebri and respiratory insufficiency.
23335454 - Squamous cell carcinoma with rhabdoid phenotype of skin/soft tissue in a transplant pat...
24956214 - Selective serotonin reuptake inhibitor and bleeding in a cynomolgus macaque (macaca fas...
Publication Detail:
Type:  Case Reports; Journal Article; Review     Date:  2006-09-08
Journal Detail:
Title:  Child's nervous system : ChNS : official journal of the International Society for Pediatric Neurosurgery     Volume:  22     ISSN:  0256-7040     ISO Abbreviation:  Childs Nerv Syst     Publication Date:  2006 Nov 
Date Detail:
Created Date:  2006-10-30     Completed Date:  2007-03-27     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8503227     Medline TA:  Childs Nerv Syst     Country:  Germany    
Other Details:
Languages:  eng     Pagination:  1487-91     Citation Subset:  IM    
Affiliation:
Department of Neurosurgery, Medical Center of Central Georgia, Mercer University School of Medicine, Macon, GA, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Heparin, Low-Molecular-Weight / adverse effects*
Humans
Hypertensive Encephalopathy / drug therapy,  etiology
Intracranial Hemorrhages / etiology*,  pathology
Kidney Failure / complications
Magnetic Resonance Imaging / methods
Male
Tomography, X-Ray Computed / methods
Chemical
Reg. No./Substance:
0/Heparin, Low-Molecular-Weight

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Developing a health-related quality of life instrument for childhood brain tumor survivors.
Next Document:  Functional expression of the gamma-isoenzyme of pig liver carboxyl esterase in Escherichia coli.